Menu Icon Search
Close Search

Atypical Drugs of Abuse

Created July 27, 2008 by Emily Forest


While some associate prescription drugs with expense and inconvenience, others seek out the drugs, lying to get prescriptions, and buying pills illegally. Such “drug seeking behavior,” familiar to medical professionals when it involves Ritalin, OxyContin, Xanax, or any number of drugs noted to increase productivity, sink patients into an opiate-induced haze, or sedate those wishing to evade the stresses of life, abuse of anticonvulsants, antipsychotics, antihistamines, and others, represents a new frontier of drug abuse.

One of the more well-known and well-documented drugs of abuse, diphenhydramine is an antagonist to the H1 receptor, which seems, given its over-the-counter status, to be innocuous. Like many sleep aids, including the more recently developed Ambien, the drug was at first touted as having low associated risk of dependency (1). However, there has been much evidence to the contrary.  In low doses, the drug has its indicated sedating effects while in larger quantities it can produce a euphoric high and possible associated hallucinations (2). Diphenhydramine is particularly desirable as it is cheap and requires no prescription. Thus it is especially hazardous to adolescent populations unable to obtain more hard-core street drugs.

Some newer drugs, including Seroquel and Neurontin, have also demonstrated abuse potential. Seroquel, an atypical antipsychotic familiar to psychiatrists as a treatment for schizophrenia and bipolar disorder, is known on the streets as quell, Suzie Q, baby heroin, and, when combined with cocaine, a Q-ball. In the latter example, Seroquel replaces heroin in the usual cocaine-heroin speedball recipe (3). The abuse potential is thought to be due to its sedating effects, most likely secondary to histamine H1 receptor antagonism. There is much anecdotal evidence to bolster this theory as one patient reportedly took the drug to “mellow out” and another compared the drug to clonazepam.

Drug seeking and Seroquel abuse have been particularly problematic in prison populations. One report on the Los Angeles County Jail states that about a third of those prisoners seeking psychiatric help may be malingering to obtain Seroquel. Knowing that the drug is used to treat psychosis, prisoners mimic these symptoms, often reporting that they hear voices (4). Such drug-seeking behavior has also been noted outside of the prison population, including the case of one man who stole his girlfriend’s Seroquel. In another case, a patient who was prescribed the drug legitimately, for bipolar disorder, resorted to taking more than his prescribed dose.

While Seroquel has received much recent attention as an insidious drug of abuse, other drugs outside of the usual stimulants and benzodiazepines have been noted to have abuse potential. Neurontin, used to treat both epilepsy and neuropathic pain, has recently been noted as a potential drug of abuse.

The drug is known also to have a sedating effects with an accompanying high similar to that produced by marijuana (5). This is somewhat less well-documented. One patient, known to have a history of alcoholism, reported that it reduced his cravings (6) and another patient resorted to drug-seeking behaviors (5). Both experienced withdrawal symptoms upon cessation of the drug.

Abuse of diphenhydramine, Neurontin and Seroquel illustrates the point that doctors must proceed cautiously when dealing with patients who appear to exhibit drug-seeking behavior towards drugs not normally known to be abused.

(1) Roberts, K., Gruer, L., Gilhooly, T. Misuse of diphenhydramine soft gel capsules (Sleepia): a cautionary tale from Glasgow. Addiction. 94; 10, 1999.

(2) Halpert, AG., Olmsead, MC., Beninger, RJ. Mechanisms and Abuse Liability of the Anti Histamine Diphenhydramine. Neuroscience and Behavioral Reviews. 26, 2002

(3) Waters, BM., Joshi, KG. Intravenous Quetiapine- Cocaine Use (Q Ball). Am J Psychiatry 164:1, 2007.

(4) Pierre, JM., Shnayder, I., Wirshing, DA., Wirshing, WC. Intranasal Quetiapine Abuse. Am J Psychiatry. 161:9, 2004

(5) Vigneau, CV., Guerlials, M., Jolliet, P. Abuse, Dependency, and Withdrawal with Gabapentin: A first Case Report. Pharmacopsychiatry. 40, 2007.

(6) Pittenger, C, Desan, PH. Gabapentin Abuse and Delierium Tremens Upon Gabapentin Withdrawal. J. Clin. Psychiatry. 68:8. 2007.

// Share //

// Recent Articles //

  • Book Excerpt From 11 out of 10: “Prince Albert”

  • Posted October 9, 2015 by Freida McFadden
  • I used to be an Emergency Medical Technician at a very busy Emergency Department. Given that about 70% of all patients that walk in the front door just need little more than a bandage, my job was to treat those low acuity patient under the supervision of a NP/PA or MD/DO. Simple things like removing...VIEW >
  • Rest Assured, Surgeons’ Late-Night Work Doesn’t Cause Patients Harm, Study Says

  • Posted October 6, 2015 by Lisa Gillespie
  • Patients receiving common operations in the daytime fared no worse in the short-term if their attending physician worked a hospital graveyard shift the night before than patients whose doctor did not, according to a new study examining the effects of sleep deprivation on surgeons. Patients whose physicians worked from midnight to 7 a.m. the night before a...VIEW >
  • Official Contest Rules and Regulations

  • Posted September 28, 2015 by Christina Crisologo
  • 1. Eligibility: Sweepstakes (the “Sweepstakes”) is open only to those who sign up at the online sweepstakes page and who are [18] as of the date of entry. The sweepstakes is only open to legal residents of the United States of America and is void where prohibited by law. Employees of Coastal Research Group (CRG)...VIEW >
IOTW-SDN small
  • Figure 1 Image of the Week, 9/26/15

  • Posted September 25, 2015 by Figure 1
  • Image of the Week: Do You Recognize This Post-Operative Complication? This 21 year-old female presented with this sign one month after undergoing a sleeve gastrectomy. Which condition is the most likely diagnosis? Find out on Figure 1. Answer: This patient was exhibiting Trousseau’s sign, the induction of carpopedal spasm caused by hypocalcemia....VIEW >

// Forums //